Skip to Main Content

Representation Theory

Published by the American Mathematical Society since 1997, this electronic-only journal is devoted to research in representation theory and seeks to maintain a high standard for exposition as well as for mathematical content. All articles are freely available to all readers and with no publishing fees for authors.

ISSN 1088-4165

The 2020 MCQ for Representation Theory is 0.71.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The Capelli identity for Grassmann manifolds
HTML articles powered by AMS MathViewer

by Siddhartha Sahi
Represent. Theory 17 (2013), 326-336
Published electronically: June 7, 2013


The column space of a real $n\times k$ matrix $x$ of rank $k$ is a $k$-plane. Thus we get a map from the space $X$ of such matrices to the Grassmannian $\mathbb {G}$ of $k$-planes in $\mathbb {R}^{n}$, and hence a $GL_{n}$-equivariant isomorphism \[ C^{\infty }\left ( \mathbb {G}\right ) \approx C^{\infty }\left ( X\right ) ^{GL_{k}}\text {.} \] We consider the $O_{n}\times GL_{k}$-invariant differential operator $C$ on $X$ given by \[ C=\det \left ( x^{t}x\right ) \det \left ( \partial ^{t}\partial \right ),\quad \text {where }x=\left ( x_{ij}\right ),\text { }\partial =\left ( \frac {\partial }{\partial x_{ij}}\right ). \] By the above isomorphism, $C$ defines an $O_{n}$-invariant operator on $\mathbb {G}$.

Since $\mathbb {G}$ is a symmetric space for $O_{n}$, the irreducible $O_{n}$-submodules of $C^{\infty }\left ( \mathbb {G}\right )$ have multiplicity 1; thus, $O_{n}$-invariant operators act by scalars on these submodules. Our main result determines these scalars for a general class of such operators including $C$. This answers a question raised by Howe and Lee and also gives new Capelli-type identities for the orthogonal Lie algebra.

Similar Articles
  • Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 22E46, 43A90
  • Retrieve articles in all journals with MSC (2010): 22E46, 43A90
Bibliographic Information
  • Siddhartha Sahi
  • Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey
  • MR Author ID: 153000
  • Email:
  • Received by editor(s): April 28, 2012
  • Received by editor(s) in revised form: December 13, 2012
  • Published electronically: June 7, 2013
  • © Copyright 2013 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Represent. Theory 17 (2013), 326-336
  • MSC (2010): Primary 22E46, 43A90
  • DOI:
  • MathSciNet review: 3063840